Last year, a Multidistrict Litigation (MDL) was created to consolidate lawsuits against McNeil PPC, Inc., the company that owns Johnson and Johnson, alleging that “over-the-counter (“OTC”) acetaminophen containing products that are [marketed] and sold under its TYLENOL® brand-name caused liver damage, including liver failure, even when taken as directed.” Currently, there are about 125 Tylenol MDL cases being heard in Pennsylvania and approximately 20 more in New Jersey. Here, I’ll present a some information about risks related to acetaminophen, as well as a little back story about the Tylenol MDL.
First, what is acetaminophen? Acetaminophen is a drug used to reduce fever and alleviate mild pain. The most common brand name for this chemical is Tylenol, but acetaminophen is present in many over-the-counter and prescription medications. Acetaminophen is also a liver toxin, and has a maximum daily dose of between 3 and 4 grams per day. Most often, individual acetaminophen doses are between 650 and 1000 mg, with direction not to exceed four doses daily.
On MedlinePlus (an online medical encyclopedia curated by the US National Library of Medicine and National Institutes of Health), we see the following warning on the acetaminophen page:
“Taking too much acetaminophen can cause liver damage, sometimes serious enough to require liver transplantation or cause death. You might accidentally take too much acetaminophen if you do not follow the directions on the prescription or package label carefully, or if you take more than one product that contains acetaminophen.
To be sure that you take acetaminophen safely, you should
- not take more than one product that contains acetaminophen at a time. Read the labels of all the prescription and nonprescription medications you are taking to see if they contain acetaminophen. Be aware that abbreviations such as APAP, AC, Acetaminophen, Acetaminoph, Acetaminop, Acetamin, or Acetam. may be written on the label in place of the word acetaminophen. Ask your doctor or pharmacist if you don’t know if a medication that you are taking contains acetaminophen.
- take acetaminophen exactly as directed on the prescription or package label. Do not take more acetaminophen or take it more often than directed, even if you still have fever or pain. Ask your doctor or pharmacist if you do not know how much medication to take or how often to take your medication. Call your doctor if you still have pain or fever after taking your medication as directed.
- be aware that you should not take more than 4000 mg of acetaminophen per day. If you need to take more than one product that contains acetaminophen, it may be difficult for you to calculate the total amount of acetaminophen you are taking. Ask your doctor or pharmacist to help you.
- tell your doctor if you have or have ever had liver disease.
- not take acetaminophen if you drink three or more alcoholic drinks every day. Talk to your doctor about the safe use of alcohol while you are taking acetaminophen.
- stop taking your medication and call your doctor right away if you think you have taken too much acetaminophen, even if you feel well.”
Consistently, acetaminophen overdose remains the leading cause of liver failure in the United States, resulting in over 450 deaths each year and more than 50,000 ER visits annually. Maybe this is what the Tylenol ad budget is consistently kept over $100 million a year, with ad campaigns centered tightly about the concept “trust.”
Here’s that back story – this is most likely why there’s a Tylenol MDL pending today.
In 1973, The Lancet wrote “The hepatotoxicity of paracetamol remains a serious problem, and liver damage has been observed after absorption of as little as 6.2 g – not much more than the recommended dose”… “Surely the time has come to replace paracetamol with an effective analogue which cannot cause liver damage.” (To be clear, paracetamol was an early version of acetaminophen with nearly identical chemical properties.)
In 1987, an internal company memo marked “highly confidential” stated “However, 18 of 38 [liver damage] cases reportedly took acetaminophen at a dose of less than 6 gms./day which, if accurate, brings us uncomfortably close to the recommended therapeutic dose.” Knowledge that the drug was dangerous without adequately representing that fact to consumers is a key issue in the Tylenol MDL.
In 2005, Tylenol labels were changed to indicate “taking more than the recommended dose of Tylenol may lead to liver damage.” In 2010, the phrase became “severe liver damage.” Canadian Tylenol packaging at this time indicated the drug could cause “possibly fatal liver damage.”
In 2008, the FDA Acetaminophen Hepatotoxicity Working Group wrote, “The working group was also impressed with the fact that current dosing recommendations and tablet size of acetaminophen leave little room for error. The 4 gram per day recommended dose is also the maximum safe dose, one that must not be exceeded, an unusual situation for any drug, particularly an OTC drug, one placing a large fraction of users close to a toxic dose in the ordinary course of use.”
In 2011, the maximum allowable daily dose decreased from 4 grams/day to 3 grams/day – on the package, that is. (It is very unlikely that human capacity to digest acetaminophen decreased by 25% species-wide; it is more likely that acetaminophen manufacturers had been mislabeling packages, unaware of the real maximum allowable dose for years.)
And then there’s the issue of acetaminophen mixing with alcohol, which is also playing a part in the Tylenol MDL. Some labeling suggests that if you have three drinks daily, you should consult your doctor before taking Tylenol. Some labeling says that excess drinking while using acetaminophen can result in liver damage. Other research suggests the Tylenol-alcohol cocktail can be particularly dangerous for stomach lining, and many doctors agree drinking with acetaminophen can cause kidney damage and failure. WebMD: “Chronic acetaminophen use and chronic alcohol abuse both have been separately linked to kidney and liver disease, said Dr. Martin Zand, medical director of the kidney and pancreas transplant programs at the University of Rochester Medical Center in New York.”
That there is an increased risk for serious disease, and even death, when combining Tylenol and alcohol is not the issue. The problem is that many people use Tylenol without the supervision of a medical professional, and because packaging does not adequately explain this risk, use Tylenol and drink unaware of the above-described risks with respect to both severity a variety.
All this risk coupled with years of minimization and downplaying has finally led to a (however small) Tylenol MDL. Hopefully, McNeil will be required to change Tylenol packaging even further to adequately explain the risks related to the drug, instead of simply paying off the people whose lives it destroyed.